Texas, 2004Flash Flooding in Texas, June 24, 2004
June 24, 2004 · NWS HGX · 4 events in 4 counties and zones
3 flash flood, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 24, 2:10 AM CST, 10 minutes earlier.
Area forecast discussion, Jun 24, 2:10 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
310 AM CDT THU JUN 24 2004
.DISCUSSION...
THUNDERSTORM ACTIVITY HAS BEEN INCREASING EARLY THIS MORNING ALONG A
WEAK SURFACE BOUNDARY WHICH LIES FROM VICTORIA TO HOUSTON TO
BEAUMONT. MESOSCALE VORT IS LOCATED OVER OUR WESTERN ZONES WHICH HAS
BEEN GENERATING THE HEAVIEST RAIN IN THAT AREA OVER THE LAST FEW
HOURS. WATER VAPOR IMAGERY SHOWS A STRONGER DISTURBANCE TO THE WEST
IN THE DEL RIO AREA...AND THIS SYSTEM WILL MOVE ACROSS SE TX TODAY.
GPSMET DATA SHOWS HIGH PWS IN PLACE WITH VALUES AT OR ABOVE 2 INCHES
OVER ALL BUT THE FAR NRN ZONES. WITH TWO DISTURBANCES CROSSING THE
AREA...DEEP MOISTURE AND A SFC BOUNDARY IN PLACE...ALL THE
INGREDIENTS ARE THERE FOR A CONTINUED HEAVY RAIN/FLOODING THREAT
TODAY. WILL GO CATEGORICAL POPS SE 2/3RDS AND LIKELY POPS NORTHWEST.
WILL EXTEND FFA UNTIL 21Z. EXPECT ADDITIONAL RAINFALL AMOUNTS OF 1
TO 2 INCHES SE HALF TODAY...WITH ADDITIONAL TOTALS OF 5 TO 7 INCHES
POSSIBLE IN A FEW SPOTS. THE GREATEST FLOOD THREAT WILL BE OVER THE
SOUTHERN HALF OF THE CWA WHERE THE HEAVIEST RAIN HAS FALLEN THE LAST
FEW DAYS. WILL AGAIN SEE A THREAT OF FUNNEL CLOUDS AND POSSIBLY ONE
OR TWO TORNADOES AND WILL MENTION IN THE HWOHGX. WILL DROP CAUTION
FLAGS FOR THE COASTAL WATERS.
SOME SUBSIDENCE IS INDICATED BEHIND THE SECOND SHORTWAVE WHICH WILL
GIVE US A BREAK IN THE STORMS BY LATE AFTN/TONIGHT. WILL LET DAY
SHIFT DECIDE IF THEY WANT TO EXTEND THE FFA BEYOND THE FIRST PERIOD
INTO TONIGHT.
UNFORTUNATELY...THERES NOT A LOT OF CHANGE EXPECTED THROUGH THE
WEEKEND. A NEW SERIES OF SHORTWAVES WILL CROSS THE STATE FRIDAY
THROUGH SUNDAY REINFORCING THE 500 MB TROF IN PLACE. LOW LEVEL JET
WILL CONTINUE TO TRANSPORT DEEP MOISTURE INTO THE AREA WHILE
PRONOUNCED UPPER LEVEL DIFLUENCE CONTINUES. WILL GO LIKELY POPS
FRI/SAT/SUN...WITH SLIGHTLY LOWER POPS AT NIGHT. HPC DAY 2 QPF
OUTLOOK HAS ANOTHER 1-2 INCHES FOR SE TX. WILL MENTION LOCALLY
HEAVY RAIN IN ZONES FRIDAY.
BY EARLY NEXT WEEK...ECMWF BUILDS FAIRLY STRONG UPPER RIDGE WESTWARD
ACROSS SE TX. GFS/UKMET ALSO BUILD IN RIDGING FROM THE EAST BUT
DONT REALLY SHOW ANY SIGNIFICANT DRYING UNTIL TUESDAY. WILL
CONTINUE TO TREND POPS DOWNWARD AND TEMPS UPWARD GOING INTO THE
MIDDLE OF NEXT WEEK.
35/30
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
FFA ALL OF SOUTHEAST TX UNTIL 21Z TODAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 87 72 88 71 86 / 70 40 60 40 60
HOUSTON(IAH) 85 73 87 73 85 / 90 50 70 50 60
GALVESTON (GLS) 84 76 86 77 84 / 90 50 70 50 60
&&
Hazardous weather outlook, Jun 23, 2:45 PM CST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
345 PM CDT WED JUN 23 2004
TXZ163-164-176>179-195>200-210>214-226-227-235>238-241200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
345 PM CDT WED JUN 23 2004
...FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST TEXAS
THROUGH TONIGHT...
...ISOLATED FUNNEL CLOUDS OR TORNADOES POSSIBLE THIS
AFTERNOON AND TONIGHT...
.DAY ONE...TONIGHT.
AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A MOIST AND
UNSTABLE AIRMASS TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
SOUTHEAST TEXAS TONIGHT. LOCALLY HEAVY RAINFALL IS PROBABLE
...WHICH COULD LEAD TO FLOODING PROBLEMS ACROSS THE AREA.
OVER THE LAST 24 HOURS...RAINFALL AMOUNTS HAVE AVERAGED 1 TO 3 INCHES
GENERALLY ALONG AND SOUTH OF INTERSTATE 10...WITH TOTALS OF 3 TO 8
INCHES OBSERVED OVER PORTIONS OF JACKSON...MATAGORDA...BRAZORIA...AND
GALVESTON COUNTIES.
THROUGH TONIGHT...ADDITIONAL RAINFALL AMOUNTS WILL RANGE FROM 1 TO 3
INCHES ACROSS SOUTHEAST TEXAS...WITH ISOLATED TOTALS OF 5 TO 8 INCHES
POSSIBLE. WITH THE GROUND ALREADY SATURATED FROM PREVIOUS RAINFALL...
THESE ADDITIONAL HEAVY RAINS COULD CAUSE FLOODING PROBLEMS.
CONDITIONS ARE FAVORABLE FOR THE FORMATION OF FUNNEL CLOUDS AND
BRIEF TORNADOES TONIGHT. WINDS IN THE LOWER ATMOSPHERE ARE
TURNING WITH HEIGHT SUFFICIENTLY TO PRODUCE THIS THREAT. THIS TURNING
IS DUE TO THE MID LEVEL LOW PRESSURE AREA THAT IS SLOWLY ADVANCING
NORTHEAST ACROSS SOUTHEAST TEXAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...AN UPPER LEVEL DISTURBANCE WILL PRODUCE NUMEROUS SHOWERS
AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS...WITH THE CONTINUED THREAT
OF LOCALLY HEAVY RAINFALL. RAIN IS EXPECTED TO TAPER OFF LATE
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT.
In the hours before
Local storm report, Jun 23, 8:24 PM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
924 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0100 AM FLOOD SANTA FE 29.38N 95.10W
06/23/2004 GALVESTON TX LAW ENFORCEMENT
FM 1764 AT AVE F IN SANTA FE IMPASSABLE DUE TO STREET
FLOODING.
0115 AM FLOOD SWEENY 29.05N 95.70W
06/23/2004 BRAZORIA TX LAW ENFORCEMENT
ROADS FLOODED IN AND AROUND TOWN OF SWEENY.
0115 AM FLOOD 2 S LA WARD 28.82N 96.47W
06/23/2004 JACKSON TX LAW ENFORCEMENT
FM 172 UNDER WATER NEAR THE JACKSON-CALHOUN COUNTY LINE.
0115 AM FLOOD SE BAY CITY 28.98N 95.96W
06/23/2004 MATAGORDA TX LAW ENFORCEMENT
FLOODED ROADS IN SOUTHEASTERN BAY CITY.
0219 PM FUNNEL CLOUD 8 SSW EL CAMPO 29.09N 96.33W
06/23/2004 WHARTON TX LAW ENFORCEMENT
FUNNEL CLOUD SPOTTED WEST OF HWY 71 JUST WEST OF
DANEVANG.
0222 PM FUNNEL CLOUD NW DANEVANG 29.06N 96.21W
06/23/2004 WHARTON TX LAW ENFORCEMENT
0300 PM TORNADO 2 NNW DANEVANG 29.06N 96.21W
06/23/2004 WHARTON TX EMERGENCY MNGR
ONE BRICK HOME WITH HEAVY ROOF AND PORCH DAMAGE. DAMAGE
TO TWO MOBILE HOMES. LOCATION OF TORNADO WAS FM 2674 AND
CR 324, WEST OF HWY 71.
0305 PM FUNNEL CLOUD 3 S WHARTON 29.27N 96.10W
06/23/2004 WHARTON TX LAW ENFORCEMENT
FUNNEL CLOUD AT FM 1299, EAST OF THE COLORADO RIVER.
0415 PM FLOOD WHARTON 29.32N 96.10W
06/23/2004 WHARTON TX LAW ENFORCEMENT
NUMEROUS FLOODED STREETS WITHIN AND AROUND THE TOWN OF
WHARTON. SEVERAL RESCUES FROM FLOODED HOMES.
0430 PM FUNNEL CLOUD 5 SSE WHARTON 29.25N 96.07W
06/23/2004 WHARTON TX EMERGENCY MNGR
FUNNEL CLOUD SPOTTED NEAR LEFMAN AT HWY 60 AND FM 1299.
0458 PM TSTM WND DMG BOLING-IAGO 29.26N 95.95W
06/23/2004 WHARTON TX EMERGENCY MNGR
MOBILE HOME DESTROYED WITH CAR PORT DAMAGE. TREE LIMBS
DOWN.
0553 PM FUNNEL CLOUD 3 NE POINT BLANK 30.78N 95.18W
06/23/2004 SAN JACINTO TX LAW ENFORCEMENT
REPORTED NEAR THE HOLIDAY VILLAGE SUBDIVISION. SAN
JACINTO COUNTY, NW SIDE OF LAKE LIVINGSTON.
0555 PM WATER SPOUT ONALASKA 30.81N 95.11W
06/23/2004 POLK TX LAW ENFORCEMENT
SPOTTED BY LAW OFFICER AT BIG BRIDGE OVER LAKE
LIVINGSTON.
&&
PBFlash Flood, Austin
- When
- June 24, 2:20 AM CST to 8:15 AM CST
- Where
- Austin County, Sealy
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 29.887, -96.278 (the zone’s center; the record gives no point)
Many roads in and around Sealy flooded and impassable.
Flash Flood, Wharton
- When
- June 24, 3:25 AM CST to 8:15 AM CST
- Where
- Wharton County, Wharton
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.278, -96.222 (the zone’s center; the record gives no point)
Flooded roads in and around Wharton.
Flash Flood, Matagorda
- When
- June 24, 6:55 AM CST to 10:00 AM CST
- Where
- Matagorda County, Bay City
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 28.786, -96.004 (the zone’s center; the record gives no point)
Several roads flooded in and around Bay City.
Funnel Cloud, Washington
- When
- June 24, 1:54 PM CST
- Where
- Washington County, 5 mi SW of Brenham
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.215, -96.403 (the zone’s center; the record gives no point)
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, June 24, 20042 deaths · 1 event
- Hail and Damaging Winds in Ohio, June 24, 20049 injured · $432,000 · 1 in hail · 31 events
- Flash Flooding and Hail in Texas, June 24, 2004$100,000 · 1 in hail · 4 events
- Lightning Strike in South Carolina, June 24, 2004$50,000 · 1 event
- Lightning Strike in Alabama, June 24, 2004$40,000 · 1 event
- Flash Flood and Hail in New Mexico, June 24, 2004$20,000 · 1 in hail · 4 events
- Flooding in Louisiana, June 24, 20047 events
- Hail and Damaging Winds in Ohio, June 24, 2004$10,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, June 24, 20041 in hail · 4 events
- Hail and Damaging Wind in Kansas, June 24, 20041.75 in hail · 4 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, June 24, 20043 events
- Hail in Texas, June 24, 20040.88 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411895, 5411896, 5411897, 5411898.